Hail, Carroll
- When
- July 3, 1:09 PM EST
- Where
- Carroll County, 3 mi S of Fancy Gap
- Measured
- 0.75 in hail
- Reported by
- UNKNOWN
- Coordinates
- 36.617, -80.700
Thunderstorm winds downed trees in Paint Bank, Pulaski, 2 miles south of New Castle, large tree limbs and power lines 1 miles northwest of Lick Run, and large tree limbs in Martinsvile Heavy thunderstorm rains caused flash flooding in Pembroke, 2 miles west of Staffordsville, Tazewell, downtown Blacksburg and on the Campus of Virginia Tech in Blacksburg.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 3rd produced damaging winds, flash flooding, and hail up to 1 inch in diameter.Thunderstorm winds downed trees in Paint Bank, Pulaski, 2 miles south of New Castle, large tree limbs and power lines 1 miles northwest of Lick Run, and large tree limbs in Martinsvile Heavy thunderstorm rains caused flash flooding in Pembroke, 2 miles west of Staffordsville, Tazewell, downtown Blacksburg and on the Campus of Virginia Tech in Blacksburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 9:50 AM EST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1050 AM EDT WED JUL 3 2002 HAVE A SENSE THAT SINCE THE MTNS SAW ALMOST ALL THE ACTION YDAY...THE EAST WILL SEE MORE TODAY. MESOETA WANTS TO DEVELOP CONVECTION ON SFC TROF OFF THE NJ COAST THIS MORNING AND PUSH IT WEST INTO THE FA LATE TODAY...ALTHOUGH IT WANTED TO GET IT STARTED TOO EARLY...WHICH HURTS ITS CREDIBILITY. HOWEVER WV DOES SHOW A S/WV PUSHING INTO THE JERSEY COAST WITH A WEAK BNDRY SHOWING UP ON VISIBLE OFF THE DELMARVA. MODIFIED CAPES ACROSS NE VA THIS AFTN COULD BE AS HIGH AS 4500-5000...WHERE ATMOS DID NOT GET WORKED OVER AT ALL YDAY. SO IF CONVECTION DEVELOPS TO OUR NE...STEERING FLOW WOULD LIKELY TRACK IT IN THIS DIRECTION. SO WILL BUMP EASTERN POPS UP A NOTCH. WILL ALSO RAISE TEMPS A LTL. WILL UPDATE SPS HIGHLIGHTING THE HEAT IN THE EAST. ******************* PREVIOUS DISCUSSION ******************* A SIMILAR DAY TO YESTERDAY EXPECTED FOR TODAY...ALTHOUGH CONVECTION WILL NOT BE QUITE AS WIDESPREAD. UPPER RIDGE DISPLACED A BIT TO THE NORTH...WITH WEAK IMPULSES FORECAST TO ROTATE SOUTHWESTWARD DOWN EAST SIDE. STRONGEST VORT MAX SEEN ON WV IMAGERY SOUTH OF CAPE COD AND TRACKING SOUTHWEST. THIS FEATURE LIKELY TO INFLUENCE CONVECTION ACROSS THE EASTERN HALF OF THE CWA FROM LATE AFTERNOON INTO THE EVENING AS IT CONTINUES TO SLIDE UNDER THE UPPER RIDGE. BUFR CAPES RANGING 2K-3K J/KG... SIMILAR TO YESTERDAY. SPC HAS MUCH OF THE FA OUTLOOKED AND THIS SEEMS REASONABLE AFTER ISSUING 30+ WARNINGS TUESDAY. TONIGHT ATMOS STABILIZES AFTER LOSS OF HEATING...WITH TSTMS DISSIPATING BY MIDNIGHT. FOR THE 4TH...SURFACE TROUGH APPEARS TO BE TRYING TO SET UP A BIT FARTHER TO THE EAST...AND SYNOPTIC SCALE FORCING APPEARS TO BE LESS ORGANIZED...BUT WITH UNSTABLE AIRMASS IN PLACE AND POTENTIAL FOR ADDITIONAL WEAK DISTURBANCES WILL CONTINUE CHC POPS ALL LOCATIONS. AVN CONTINUES TO BRING FRONT SOUTHWARD INTO THE FA ON FRIDAY. CANADIAN UPPER LOW MAY BE OVERDONE...BUT 1028 HIGH SHOULD BE SUFFICIENT TO AT LEAST FORCE THE FRONT INTO THE FA. CURRENT FORECAST IS DRY...BUT AFTER SOME DISCUSSION WITH SURROUNDING OFFICES I WILL ADD 30 POPS TO THE SOUTHERN THIRD OF THE FA FOR THE AFTERNOON AND EVENING. TEMPWISE HAVE GONE CLOSER TO FWC NUMBERS AS AVN MOS CONTINUES TO RUN ON THE COOL SIDE WITH MAXES. FCSTID = 08 ROA 92 70 93 70 / 20 20 20 20 LYH 94 69 93 69 / 20 20 20 20 DAN 95 73 94 72 / 20 20 20 20 BLF 83 67 82 67 / 40 20 30 20 LWB 82 61 81 62 / 30 20 30 20 BCB 87 66 87 66 / 40 30 40 30 TNB 86 65 85 65 / 40 30 40 30 .RNK... NC...NONE. VA...NONE. WV...NONE. NOGUEIRA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
256 PM SINKS GROVE WV 0.75 INCH HAIL
07/02/02 MONROE
330 PM KELLYSVILLE WV 1.00 INCH HAIL
07/02/02 MERCER
430 PM NC WIND DAMAGE
07/02/02 ALLEGHANY TREES BLOWN DOWN ACROSS
THE COUNTY.
435 PM NC 0.75 INCH HAIL
07/02/02 ALLEGHANY
445 PM CEDAR CREEK VA 1.00 INCH HAIL
07/02/02 BATH
500 PM 8W BYLLESBY VA WIND DAMAGE
07/02/02 CARROLL TREES DOWN ON STATE RT.
94.
515 PM MCGRADY NC 0.75 INCH HAIL
07/02/02 WILKES
715 PM HORSE PASTURE VA 0.75 INCH HAIL
07/02/02 HENRY HAIL COVERED THE GROUND.
730 PM DEEP GAP NC WIND DAMAGE
07/02/02 WATAUGA TREES DOWN ON RT. 421.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
525 PM ELLISTON VA 0.75 INCH HAIL
07/02/02 MONTGOMERY
545 PM SHAWSVILLE VA 1.00 INCH HAIL
07/02/02 MONTGOMERYNCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-032300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 AM EDT WED JUL 3 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THUNDERSTORMS WILL DEVELOP ONCE AGAIN DURING THE MIDDAY AND AFTERNOON ACROSS SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA. AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION...SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...THE ATMOSPHERE REMAINS VERY MOIST. VERY HEAVY RAIN WILL OCCUR WITH SOME OF THE STORMS. FLASH FLOODING IS A POSSIBILITY IN THE HEAVIER RAIN...ESPECIALLY WHERE HEAVY THUNDERSTORM RAINS OCCURRED DURING TUESDAY AFTERNOON AND EVENING. SKYWARN MAY NEED TO BE ACTIVATED THIS AFTERNOON. NOGUEIRA/JDS
The national radar mosaic for the moment the first event began.
24 hail, 5 thunderstorm wind, 5 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307761, 5307762, 5307763, 5307764, 5307765, 5307766, 5307839, 5307840, 5307844, 5307845, 5307843, 5307841, 5307842, 5307847, 5307848, 5307849, 5307852, 5307850, 5307851, 5307853, 5307854, 5307855, 5307857, 5307856, 5307859, 5307860, 5307858, 5307863, 5307861, 5307864, 5307865, 5307862, 5307866, 5307846.